Advanced

An exact calculation of the van der Waals interaction between two spheres of classical dipolar fluid.

Stenhammar, Joakim LU ; Linse, Per LU ; Wennerström, Håkan LU and Karlström, Gunnar LU (2010) In The Journal of Physical Chemistry Part B 114(42). p.13372-13380
Abstract
An exact treatment of the van der Waals interaction between two spherical dielectric bodies possessing purely classical degrees of freedom is presented. The spheres are described by multipole expansions of their fluctuating charge distributions, and the correlation between the fluctuations are taken into account using classical electrostatics and statistical mechanics. The presented approach avoids both the assumption of pairwise additivity of Hamaker theory and the implicit linear response assumption of Lifshitz theory. The resulting equations are solved numerically for D/a ≥ 0.01, where a is the radius of the spheres and D is their minimum separation, for a system with ε = 80, and the results are compared to the analytical Hamaker... (More)
An exact treatment of the van der Waals interaction between two spherical dielectric bodies possessing purely classical degrees of freedom is presented. The spheres are described by multipole expansions of their fluctuating charge distributions, and the correlation between the fluctuations are taken into account using classical electrostatics and statistical mechanics. The presented approach avoids both the assumption of pairwise additivity of Hamaker theory and the implicit linear response assumption of Lifshitz theory. The resulting equations are solved numerically for D/a ≥ 0.01, where a is the radius of the spheres and D is their minimum separation, for a system with ε = 80, and the results are compared to the analytical Hamaker formula with a Hamaker constant calculated from Lifshitz theory. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
in
The Journal of Physical Chemistry Part B
volume
114
issue
42
pages
13372 - 13380
publisher
The American Chemical Society
external identifiers
  • wos:000283110500014
  • pmid:20883046
  • scopus:77958470600
ISSN
1520-5207
DOI
10.1021/jp105754t
language
English
LU publication?
yes
id
c70a140b-e7fa-4af1-a2f7-39871316027d (old id 1711540)
date added to LUP
2010-11-08 12:52:17
date last changed
2018-05-29 11:54:19
@article{c70a140b-e7fa-4af1-a2f7-39871316027d,
  abstract     = {An exact treatment of the van der Waals interaction between two spherical dielectric bodies possessing purely classical degrees of freedom is presented. The spheres are described by multipole expansions of their fluctuating charge distributions, and the correlation between the fluctuations are taken into account using classical electrostatics and statistical mechanics. The presented approach avoids both the assumption of pairwise additivity of Hamaker theory and the implicit linear response assumption of Lifshitz theory. The resulting equations are solved numerically for D/a ≥ 0.01, where a is the radius of the spheres and D is their minimum separation, for a system with ε = 80, and the results are compared to the analytical Hamaker formula with a Hamaker constant calculated from Lifshitz theory.},
  author       = {Stenhammar, Joakim and Linse, Per and Wennerström, Håkan and Karlström, Gunnar},
  issn         = {1520-5207},
  language     = {eng},
  number       = {42},
  pages        = {13372--13380},
  publisher    = {The American Chemical Society},
  series       = {The Journal of Physical Chemistry Part B},
  title        = {An exact calculation of the van der Waals interaction between two spheres of classical dipolar fluid.},
  url          = {http://dx.doi.org/10.1021/jp105754t},
  volume       = {114},
  year         = {2010},
}